Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 166, NWS New Orleans, LA

July 7, 2004Lafourche Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Jul 7, 2004, 3:32 PM CDT for Lafourche Parish, Louisiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2004, 3:32 PM CDT (20:32 UTC)
Expired
Jul 7, 2004, 4:00 PM CDT
In force
28 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Lafourche Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2004-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1636 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2004-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1636 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
911 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 072032
SVRNEW
LAC057-072100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
332 PM CDT WED JUL 7 2004

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAFOURCHE PARISH IN SOUTHEAST LOUISIANA

* UNTIL 400 PM CDT

* AT 322 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A   
SEVERE THUNDERSTORM OVER TERREBONNE PARISH...OR ABOUT 7 MILES NORTH  
OF HOUMA...MOVING NORTHEAST AT 5 TO 10 MPH.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS AND SMALL HAIL TO 
MARBLE SIZE. STAY INDOORS AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 2970 9080 2965 9073 2968 9067 2974 9074

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:15 PM CDT, 17 minutes earlier.

Area forecast discussion, Jul 7, 3:15 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
315 PM CDT WED JUL 7 2004

.DISCUSSION...
STILL TRYING TO CHANGE OUR HATS FROM WESTERLY TO EASTERLY. A
COMBINATION OF A RIDGE AT THE SURFACE TO 5H ACROSS FLORIDA TO NORTH
CENTRAL GULF AND JET STREAM ROUNDING A TROUGHS BASE OVER THE MID
SOUTH WAS PRODUCING A MODERATE WEST FLOW OVER THE CENTRAL GULF
COAST. GOES SOUNDER DPI PRECIPITABLE WATER REVEALED A 1.2 TO 1.4
INCHES SWATH OF PRECIPITABLE WATER VALUE EXTENDING FROM SOUTHEAST
GULF ACROSS SOUTH FLORIDA TO BAHAMAS...FLORIDA STRAITS. GFS DEPICTS
PWS FIELD BETTER THAN NGM AND ETA.

AN UPPER LEVEL SHORT WAVE OVER NORTH CENTRAL TEXAS WILL SLOWLY MOVE
SOUTHEAST AND SETTLE INTO A COL OVER MISSISSIPPI AND LOUISIANA FOR
THURSDAY. ONCE A GOOD WEST FLOW OVER THE AREA WILL LIKELY BECOME
LIGHT...ESPECIALLY OVER SOUTH MISSISSIPPI. WITH A DISTURBANCE IN THE
AREA AND PW VALUES NEAR 1.8 INCHES WILL AGREE WITH LIKELY POPS FOR
THURSDAY AND SLOW MOVING STORMS MAY PRODUCE HEAVY RAINFALL. UPPER
LEVEL TROUGH FROM THE GREAT LAKES REGION TO MID MISSISSIPPI VALLEY
SHOULD PULL EAST AND ALLOW A BROAD ANTICYCLONIC CIRCULATION TO
DEVELOP OVER SOUTHEAST CONUS FRIDAY NIGHT AND ADVECT DRY AIR FROM
THE FLORIDA STRAITS TO CENTRAL GULF COAST. PRECIPITABLE WATER VALUES
SHOULD DECREASE FROM 1.8 TODAY TO 1.4 FRIDAY NIGHT AND REMAIN NEAR
1.3 TO 1.4 OVER THE WEEKEND. WILL DECREASE POPS TO NORMAL FOR FRIDAY
AND SLIGHTLY BELOW NORMAL SATURDAY AND SUNDAY. LATER PACKAGES MAY
DROP POPS TO ISOLATED FOR THE WEEKEND IF GFS PW VALUES ON RIGHT. DRY
AIR WILL BE DISPLACED BY MOISTURE ON MONDAY AND POPS SHOULD RETURN
TO NEAR NORMAL MONDAY THRU WEDNESDAY.

&&

PRELIMINARY POINT NUMBERS...
MCB  70 89 72 91 / 20 60 30 40
BTR  72 88 73 92 / 20 60 30 40
MSY  75 88 75 90 / 20 60 30 40
GPT  73 88 73 90 / 20 60 30 40
&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
SE LA AND MS COASTAL WATERS...NONE.
&&

18
Hazardous weather outlook, Jul 7, 11:00 AM CDT, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT WED JUL 7 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-081200-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1100 AM CDT WED JUL 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO OCCUR THIS AFTERNOON.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE. THE MAIN HAZARD FROM
ISOLATED SEVERE WEATHER WILL BE DAMAGING WINDS ACROSS EXTREME
SOUTH MISSISSIPPI AND SOUTHEAST LOUISIANA BETWEEN 3 PM AND 8 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM COVERAGE WILL INCREASE THURSDAY AND DECLINE BELOW
NORMAL NUMBERS BY FRIDAY AND CONTINUING THROUGH THE WEEKEND.
ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED THURSDAY. ORGANIZED
SEVERE WEATHER IS NO EXPECTED FRIDAY THROUGH TUESDAY BUT AN ISOLATED
STRONG TO SEVERE THUNDERSTORM WILL BE POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

18

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
600 AM CDT WED JUL 7 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-071600-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
600 AM CDT WED JUL 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO OCCUR TODAY. ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE. THE MAIN HAZARD FROM SEVERE WEATHER WILL
BE DAMAGING WINDS. AN ISOLATED TORNADO WILL BE POSSIBLE WITH THE
STRONG LIFT PRODUCED BY THE STRONGEST THUNDERSTORMS DURING THE
AFTERNOON HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM COVERAGE WILL INCREASE THURSDAY AND DECLINE BELOW
NORMAL NUMBERS BY FRIDAY AND CONTINUING THROUGH THE WEEKEND.
ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED THURSDAY. ORGANIZED
SEVERE WEATHER IS NO EXPECTED FRIDAY THROUGH TUESDAY BUT AN ISOLATED
STRONG TO SEVERE THUNDERSTORM WILL BE POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

17

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 9:41 AM CDTSpecial Marine WarningLIX2 hr
Jul 7, 12:49 PM CDTSevere Thunderstorm WarningLIXSaint Bernard56 min
Jul 7, 1:27 PM CDTSevere Thunderstorm WarningLIXPointe Coupee, West Feliciana48 min
Jul 7, 1:36 PM CDTSevere Thunderstorm WarningLIXPlaquemines, Saint Bernard34 min
Jul 7, 1:50 PM CDTSevere Thunderstorm WarningLIXSaint James55 min
Jul 7, 2:23 PM CDTSevere Thunderstorm WarningLIXJefferson, Saint Charles47 min
Jul 7, 2:26 PM CDTSevere Thunderstorm WarningLIXJefferson, Saint Charles44 min
Jul 7, 2:42 PM CDTSevere Thunderstorm WarningLIXLivingston, Saint John the Baptist33 min
Jul 7, 2:53 PM CDTSpecial Marine WarningLIX37 min
Jul 7, 3:00 PM CDTSevere Thunderstorm WarningLIXEast Baton Rouge, Livingston60 min
Jul 7, 3:21 PM CDTSevere Thunderstorm WarningLIXTangipahoa24 min
Jul 7, 4:10 PM CDTSevere Thunderstorm WarningLIXWashington35 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.